North Dakota, 2020

Hail in North Dakota, August 27, 2020

August 27, 2020 · NWS BIS · 4 events in 2 counties and zones

Thunderstorms developed ahead of a short-wave trough in an area of elevated instability and deep layer shear. A few storms became severe, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed ahead of a short-wave trough in an area of elevated instability and deep layer shear. A few storms became severe, producing large hail. The largest hail was two inches in diameter, and fell in Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 27, 5:02 PM MST, 36 minutes earlier.

Area forecast discussion, Aug 27, 5:02 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
702 PM CDT Thu Aug 27 2020

.UPDATE...
Issued at 647 PM CDT Thu Aug 27 2020

This update for the Severe Thunderstorms Watch number 460 across
southwest and far south central North Dakota.

The severe threat initially will be for Large Hail up to tennis
ball size with any strong discrete cells. A non zero tornado
threat will accompany some of the stronger cells as well. Later
this evening the thunderstorms are expected to grow upscale
becoming more of a wind threat late this evening a and overnight.

&&

.SHORT TERM...(This evening through Friday)
Issued at 305 PM CDT Thu Aug 27 2020

Early this afternoon, synoptic scale flow was characterized by
mainly zonal flow across the north central CONUS, with troughing
beginning to deepen over the western coast. Surface pressure falls
were ongoing across western North Dakota with a low and surface
trough analyzed in northwest Montana, and a compact shortwave
aloft approaching from the west. Scattered showers and
thunderstorms, with a few stronger storms, have been moving east
throughout the day. As of 1930 UTC, they are mainly in the James
River Valley and the far southwest into far south central.

Another round of thunderstorms are expected to initiate in eastern
Montana and move into the forecast area as the shortwave pushes
through and brings midlevel heights falls with it. Trend in the
CAMs has been to hold off in convective initiation until later
this afternoon, with our updated messaging highlighting storms
moving in after 5 PM CDT. The threat ceiling has increased from
this morning, with the latest forecast soundings showing higher
instability than previously thought, moderately steep midlevel
lapse rates, and strong bulk shear on the order of 50-60 knots,
(which has been consistently advertised in guidance).

At this point, there's still uncertainty in how exactly storms
will progress. For storm mode, mostly perpendicular flow compared
to the orientation of the surface trough will favor discrete
supercells initially, but then a more cluster/upscale growth is
favored, which might be most of what we see here in the forecast
area. These initial supercells would have the potential for both
severe hail and wind, and a tornado cannot be ruled out as well
with sfc-1 km SRH on the order of 150-200 m2/s2. With such strong
shear at all levels, there is potential for a few bowing segments
to develop which would be primarily a severe wind threat. Unsure
of the probability of any long- lived bowing segments, with low-
level flow not very favorable for sustained cold pools, but CAMs
have been hinting at a few short-lived smaller bowing segments,
although this has become a bit inconsistent with the past few
runs. Updated messaging to advertise the potential for 70 mph wind
gusts and ping pong ball sized hail in the Slight Risk area, and
60 mph gusts and quarter size hail in the Marginal Risk area.

We've gotten rainfall reports from thunderstorms earlier today that
would put rainfall rates around 2.0" per hour, with guidance showing
PWATs around the 90th percentile. Will have to keep this in mind
if there are multiple rounds of storms in a relatively short
amount of time, or storms are in urban areas more prone to
localized flash flooding.

Chances for precipitation should taper off west to east, ending
around midnight in the James River Valley as the shortwave exits
the area. Surface high pressure moves in, and in the wake of the
surface low and trough, below average temperatures are forecast
tomorrow with highs in the low to mid 70s along with mostly sunny
skies.

.LONG TERM...(Friday night through Thursday)
Issued at 305 PM CDT Thu Aug 27 2020

Weak ridging builds over the Northern Plains on Saturday, with a
dry, breezy, and mostly sunny day expected, along with slightly
warmer highs in the mid 70s to mid 80s. Upstream troughing will
deepen over the upper Rockies overnight Saturday and into Sunday,
with a surface low strengthening in response. This brings back the
chance of widespread showers and thunderstorms beginning Sunday
morning and continuing through the day and night. There is a
potential for strong to severe storms, with CIPS severe analogs
highlighting the eastern half of North Dakota, so will continue to
monitor.

As we head into next work week, longwave troughing over the Northern
Plains will usher in cooler temperatures. Forecast highs on Monday
are only in the 60s, with a slight warming trend through the week
bringing temperatures back into the 70s. Chances for precipitation
look low and inconsistent with the continued northwest flow aloft.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 647 PM CDT Thu Aug 27 2020

Scattered thunderstorms are expected to continue to develop
across western North Dakota this evening. The storms are expected
to develop into one or two lines and move east through central
and southeast North Dakota through the early morning hours after
midnight. The early evening individual storms will be associated
with large hail and strong winds, while the lines of storms could
bring primarily widespread strong winds later this evening and
overnight.

The highest threat for thunderstorms will be from KDIK-KBIS-KJMS
between 02z and 07z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...WAA
Hazardous weather outlook, Aug 27, 5:06 PM MST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
706 PM CDT Thu Aug 27 2020

NDZ001>005-010>013-019>023-025-035>037-290015-
Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-
Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-
706 PM CDT Thu Aug 27 2020 /606 PM MDT Thu Aug 27 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Widespread thunderstorms are likely across western and central
North Dakota tonight. A few storms may become strong to severe
with large hail up to the size of quarters and damaging wind gusts
up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday. A few of these
storms could become strong.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the NWS
Bismarck office at 701-250-4224.

NDZ009-017-046>048-050-051-290015-
Williams-McKenzie-Emmons-Logan-La Moure-McIntosh-Dickey-
706 PM CDT Thu Aug 27 2020 /606 PM MDT Thu Aug 27 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southeast North Dakota.

.DAY ONE...Tonight

Widespread thunderstorms are likely across western and central
North Dakota this afternoon and tonight. A few storms may become
strong to severe with large hail up to the size of ping pong balls
and damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday. A few of these
storms could become strong.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the NWS
Bismarck office at 701-250-4224.

NDZ018-031>034-040>045-290015-
Dunn-Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
706 PM CDT Thu Aug 27 2020 /606 PM MDT Thu Aug 27 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Widespread thunderstorms are likely across southwest and far south
central North Dakota this evening and early morning. A few storms
may become strong to severe with large hail up to the size of
tennis balls and damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday. A few of these
storms could become strong.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the NWS
Bismarck office at 701-250-4224.

The radar

The Bismarck radar (KBIS), 142 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hettinger

When
August 27, 5:38 PM MST to 5:41 PM MST
Where
Hettinger County, 5.2 mi SSE of Regent
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.350, -102.510

Hail, Grant

When
August 27, 6:00 PM MST to 6:03 PM MST
Where
Grant County, 13.32 mi NNW of Elgin
Measured
2 in hail
Reported by
Public
Coordinates
46.580, -101.950

Hail, Grant

When
August 27, 6:13 PM MST to 6:15 PM MST
Where
Grant County, 15.39 mi N of Elgin
Measured
1.75 in hail
Reported by
Public
Coordinates
46.620, -101.900

Hail, Grant

When
August 27, 6:16 PM MST to 6:19 PM MST
Where
Grant County, 13.16 mi N of Elgin Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.590, -101.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912428, 912429, 912430, 912431.